Hail, Loving
- When
- October 4, 6:30 AM CST
- Where
- Loving County, 4 mi NW of Mentone
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.733, -103.650
A storm spotter reported pea to penny size hail northwest of Mentone.
A round of strong to severe thunderstorms produced large hail and very heavy rainfall over portions of the west Texas Upper Trans Pecos and the Permian Basin during the morning hours of the 4th. Flash flooding in Odessa prompted the rescue of several stranded motorists.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A round of strong to severe thunderstorms produced large hail and very heavy rainfall over portions of the west Texas Upper Trans Pecos and the Permian Basin during the morning hours of the 4th. Flash flooding in Odessa prompted the rescue of several stranded motorists.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 4, 2:38 AM CST, 3 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 338 AM CDT MON OCT 4 2004 .SHORT TERM... ONLY ISOLATED SHOWERS AND THUNDERSTORMS ARE OVER THE CWA EARLY THIS MORNING...BUT EXPECTING THIS TO CHANGE DURING THE DAY AS AT LEAST TWO SHORTWAVE TROUGHS IMPINGE UPON THE CWA TODAY AND TONIGHT. KMAF AND SURROUNDING RADARS INDICATING A WEAK BOUNDARY OVER THE NORTHERN CWA THIS MORNING...PROBABLY FROM CONVECTION YESTERDAY EVENING OVER NORTHERN NEW MEXICO AND THE TEXAS PANHANDLE. A COLD FRONT IS RESIDING A BIT FURTHER NORTH OVER EASTERN COLORADO...THE OKLAHOMA PANHANDLE...AND SOUTHERN KANSAS WITH MEAGER SURFACE PRESSURE RISES INDICATED BEHIND SAME. AFOREMENTIONED BOUNDARY WILL LIKELY PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT TODAY AS A SHORTWAVE OVER NEW MEXICO SHEARS EAST/ SOUTHEAST. ANY CONVECTION THAT DEVELOPS OVER THE NORTH/ NORTHEAST ZONES WILL PROBABLY BENEFIT FROM MARGINAL INSTABILITY AND EXITING RRQ OF 80 KT H25 JET. ANOTHER SHORTWAVE TROUGH IN THIS FAST FLOW ALOFT WILL APPROACH THE AREA FROM THE WEST. EXPECTING TO SEE SUNSHINE AGAIN OVER THE SOUTHWESTERN/WESTERN CWA AS THIS WAVE NEARS. THE INSTABILITY WHICH RESULTS WILL PROBABLY YIELD A FEW SEVERE STORMS AS 0 TO 6 KM BULK SHEAR IS PRETTY GOOD AGAIN TODAY. THINK THE WESTERN THIRD OF THE CWA WILL BE MOST SUSCEPTIBLE TO SEVERE TSRA AS FLOW WILL DIRECT STORMS EASTWARD INTO BETTER MOISTURE. ORGANIZED STORMS WILL PROBABLY PRODUCE LARGE HAIL AND DAMAGING WINDS... ESPECIALLY SINCE SUPERCELL TSRA COULD DEVELOP IN MODERATELY UNSTABLE ATMOSPHERE AND LAPSE RATES. PWATS OF ONE TO ONE AND A HALF INCHES WILL BE COMMON ACROSS THE CWA TODAY. FAST MOVING STORMS MAY LIMIT FLASH FLOODING...BUT CONSIDERING THE AMOUNT OF MOISTURE INVOLVED... EXPECT TO SEE SOME FLASH FLOODING...AGAIN WITH EMPHASIS OVER THE WESTERN THIRD OF THE CWA. INCIDENCE OF FLASH FLOODING LOOKS TOO ISOLATED FOR A FLASH FLOOD WATCH ATTM. TONIGHT...SOME SEVERE STORMS WILL PROBABLY STILL BE GOING. THE NEXT FRONTAL BOUNDARY WILL MOVE SOUTH INTO THE AREA. NOT CERTAIN WHERE IT WILL END UP DUE TO UNCERTAINTY OF PUSH BEHIND BOUNDARY. ANY OLD OUTFLOW BOUNDARIES AND ANY ONGOING CONVECTION OVER THE CWA WILL ALSO CONFUSE THE SURFACE FLOW. WILL DEFER DECISION TO ISSUE A FLASH FLOOD WATCH TO THE DAY SHIFT AS LOCATIONS TO BE ENCOMPASSED NOT QUITE CLEAR ENOUGH. WILL INSTEAD ISSUE ANOTHER SPECIAL WEATHER STATEMENT TO HIGHLIGHT THE POTENTIAL FOR FLASH FLOODING. .LONG TERM... STORMY WEATHER IS FORECAST TO CONTINUE ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH MUCH OF THE WEEK. AN UPPER LEVEL TROUGH WILL PROGRESS EAST TOWARD THE GREAT BASIN TUESDAY. A COUPLE OF POTENT SHORTWAVES WILL EJECT OUT AHEAD OF THIS SYSTEM INTO THE FORECAST AREA TUESDAY AND TUESDAY NIGHT. THE GFS INDICATES THAT QUITE A BIT OF INSTABILITY WILL BE PRESENT OVER THE AREA...WITH 850 MB LI/S RANGING FROM -4 TO -7 C. IN ADDITION...DEEP LAYER SHEAR WILL ALSO INCREASE OVER THE AREA. THEREFORE...SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY INTO TUESDAY NIGHT. HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE A CONCERN. WE HAVE INCLUDED HIGH END CHANCE TO LIKELY POPS OVER MOST OF THE FORECAST AREA TUESDAY AND TUESDAY NIGHT. THE UPPER TROUGH WILL PROGRESS SLOWLY EAST WEDNESDAY AND THURSDAY...WITH THE AXIS OF THE TROUGH IN THE VICINITY OF COLORADO AND NEW MEXICO BY LATE THURSDAY AFTERNOON. SEVERAL SHORTWAVES WILL CONTINUE TO TRANSLATE INTO THE FORECAST AREA OUT AHEAD OF THE TROUGH...WITH SCATTERED SHOWERS AND THUNDERSTORMS REMAINING A DECENT POSSIBILITY BOTH DAYS. AGAIN IT APPEARS THAT A HEAVY RAIN AND FLASH FLOODING POTENTIAL WILL REMAIN A POSSIBILITY THROUGH THURSDAY...AS PRECIPITABLE WATER VALUES REMAIN WELL ABOVE NORMAL. IN ADDITION...DEEP LAYER SHEAR AND INSTABILITY MAY SUPPORT ISOLATED SEVERE THUNDERSTORMS...AT LEAST THROUGH WEDNESDAY. FOR THE EXTENDED PERIOD...THE GFS MODEL FINALLY TAKES THE TROUGH EAST OF THE AREA LATE SATURDAY AFTERNOON. HOWEVER...IT IS INTERESTING TO NOTE THE ECMWF MODEL RUN ACTUALLY CUTS OFF A LOW ACROSS WEST TEXAS FRIDAY AND SATURDAY...WITH THE TROUGH REMAINING IN THE VICINITY ON SUNDAY. IF THIS OCCURS...THE WET PERIOD MAY LAST THROUGH THE NEXT 7 DAYS. FOR NOW HAVE TRENDED TOWARD THE GFS SOLUTION...WITH LOW POPS FRIDAY AND SATURDAY...AND A DRYING TREND ON SUNDAY. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 74 58 69 60 / 40 60 60 70 CARLSBAD NM 76 58 69 59 / 50 60 80 70 DRYDEN TX 79 62 75 63 / 20 40 50 60 FORT STOCKTON TX 78 60 73 61 / 30 50 60 60 GUADALUPE PASS TX 70 55 66 56 / 50 60 80 60 HOBBS NM 76 56 68 58 / 50 60 80 70 MARFA TX 77 50 73 52 / 30 50 60 60 MIDLAND INTL AIRPORT TX 75 59 70 60 / 40 60 70 70 ODESSA TX 76 60 70 60 / 40 60 70 70 WINK TX 80 59 73 62 / 40 50 70 70 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 67/21
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 452 AM CDT MON OCT 4 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-042200- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 452 AM CDT (352 AM MDT) MON OCT 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS THIS AFTERNOON AND EVENING. LOCATIONS GENERALLY ALONG AND WEST OF THE PECOS RIVER WILL BE MOST SUSCEPTIBLE TO SEVERE THUNDERSTORMS SINCE THE ATMOSPHERE WILL BE MORE UNSTABLE IN THESE AREAS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS FROM THESE THUNDERSTORMS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. DUE TO THE PLENTIFUL AMOUNT OF MOISTURE IN THE ATMOSPHERE...HEAVY RAINFALL WILL BE POSSIBLE WITH THESE THUNDERSTORMS TOO. SOUTHEAST NEW MEXICO...PORTIONS OF THE PERMIAN BASIN...AND LOCATIONS WEST OF THE PECOS RIVER APPEAR TO BE MOST LIKELY TO RECEIVE HEAVY RAINFALL... AND POSSIBLY FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE POSSIBILITY OF SEVERE WEATHER AND HEAVY RAIN WILL CONTINUE OVER MOST OF THE AREA ON TUESDAY...AND POSSIBLY LAST THROUGH WEDNESDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...IN ADDITION TO FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE LATEST WEATHER INFORMATION. SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 615 AM CDT MON OCT 4 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-042100- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 615 AM CDT (515 AM MDT) MON OCT 4 2004 ...WET WEATHER EXPECTED TO CONTINUE THROUGH MID WEEK... ...FLASH FLOOD POTENTIAL WILL INCREASE TONIGHT AND TUESDAY... ANOTHER COLD FRONT WILL MOVE INTO WEST TEXAS AND SOUTHEAST NEW MEXICO MONDAY AFTERNOON AND EVENING. THIS FRONTAL BOUNDARY WILL COMBINE WITH COPIOUS AMOUNTS OF MOISTURE AND AN UPPER LEVEL TROUGH THAT WILL MOVE OVER THE AREA BY WEDNESDAY TO RESULT IN A CHANCE OF SHOWERS AND THUNDERSTORMS. PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO MAY RECEIVE HEAVY RAINFALL THAT COULD LEAD TO FLASH FLOODING. THE POTENTIAL FOR HEAVY RAINFALL AND FLASH FLOODING WILL INCREASE TONIGHT...ESPECIALLY ALONG THE FRONTAL BOUNDARY. HOWEVER...THE POSITION OF THE FRONTAL BOUNDARY AND LOCATIONS AFFECTED BY HEAVY RAINFALL REMAINS UNCERTAIN AT THIS TIME. DUE TO RECENT HEAVY RAINS...A FLASH FLOOD WATCH MAY BE ISSUED LATER TODAY WHEN THE POSITION OF THE FRONTAL BOUNDARY THIS EVENING BECOMES MORE CLEAR. AREA RESIDENTS SHOULD KEEP ABREAST OF THE LATEST WEATHER INFORMATION THROUGH MIDWEEK AND BE PREPARED TO TAKE ACTION SHOULD WATCHES OR WARNINGS BE ISSUED IN YOUR AREA.
The Midland/Odessa radar (KMAF), 140 km away, was scanning. The volume nearest the first event began at 12:31 UTC.
3 hail, 2 flash flood. Local standard time, as filed.
A storm spotter reported pea to penny size hail northwest of Mentone.
Several strong to severe thunderstorms impacted Ector County during the morning of the 4th. Urban flash flooding quickly developed as heavy rains fell over Odessa. Several city streets were closed due to flowing flood waters, including portions of 42nd, University, and Farm to Market Road 1936. Although most of the heavy rainfall had moved away from the city by 10:00 CST, runoff along asphalt and concrete surfaces posed a continued threat of flash flooding. At 10:15 CST the local broadcast media reported that the Odessa Police Department conducted high water rescues at the intersection of 42nd and Grandview.
Multiple reports were received of nickel to quarter size hail from West Odessa to the intersection of Interstate 20 and Loop 338 on the northeast side of Odessa. No damage was reported.
Quarter size hail was reported by motorists along Interstate 20 in western Midland County.
The public reported flash flooding that resulted in high water flowing over Farm to Market Road 1901 north of Sheffield. In addition, fire department officials reported flash flooding that caused high water to flow through several city streets.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, October 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426386, 5426387, 5426388, 5426389, 5426390.